A young California woman is struggling to survive, just two weeks after taking a friend’s prescription antibiotic for some cold-like symptoms. She developed a condition known as Stevens-Johnson Syndrome (SJS), a rare and unpredictable complication associated with some common medications. In SJS and toxic epidermal necrolysis (TEN), a drug reaction causes skin and organ lining to slough off. In severe cases, the condition can be fatal.
Common Medications Involved
Experts are still trying to understand SJS and TEN. They appear to be associated with antibiotics and other fairly common and otherwise safe medications. The first signs of trouble are usually lethargy, fever, and coughing. These are then followed by serious skin blisters, often starting on the face and upper body. As the skin is compromised, patients face increased risk of infections.
How Can SJS be Avoided?
There’s no way to know for sure when or if SJS will strike. However, sensitivity or hypersensitivity to a drug or class of drugs is a major risk factor. Patients with certain cancers and chronic rheumatology problems should also take extra caution. New medications should be scrutinized for potential interactions, and to make sure they are not similar to drugs that may have caused reactions in the past. Never take someone else’s medication.
Although predicting SJS and TEN can be difficult, early treatment is essential to obtaining the best possible outcome.
recently named in the 2009 edition of Best Lawyer's In America, David Mittleman has been representing seriously injured people since 1985. A partner with Church Wyble PC—a division of Grewal Law PLLC—Mr. Mittleman and his partners focus on medical malpractice, wrongful death, car accidents, slip and falls, nursing home injury, pharmacy/pharmacist negligence and disability claims.